Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 57, NWS Las Vegas, NV

August 2, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2016, 3:04 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 3:04 PM MST (22:04 UTC)
Expired
Aug 2, 2016, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WGUS55 KVEF 022204
FFWVEF
AZC015-030100-
/O.NEW.KVEF.FF.W.0057.160802T2204Z-160803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 600 PM MST

* AT 303 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED
  AREA...ESPECIALLY NEAR WIKIEUP. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WIKIEUP...ALAMO LAKE AND BURRO CREEK CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3424 11374 3503 11375 3510 11333 3432 11333
      3429 11336 3431 11354 3423 11360 3421 11370

$$

WOLCOTT
2 follow-up statements
773 
WGUS75 KVEF 022309
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM MST TUE AUG 2 2016

AZC015-030100-
/O.CON.KVEF.FF.W.0057.000000T0000Z-160803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
409 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

AT 406 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER SOUTHEAST MOHAVE
COUNTY...ALONG AND NEAR U.S. HIGHWAY 93 SOUTH OF INTERSTATE 40.
FLASH FLOODING IS LIKELY IN THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WIKIEUP...
ALAMO LAKE AND BURRO CREEK CAMPGROUND. THIS INCLUDES U.S. HIGHWAY 93
BETWEEN INTERSTATE 40 AND THE MOHAVE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3424 11374 3503 11375 3510 11333 3432 11333
      3429 11336 3431 11354 3423 11360 3421 11370

$$

WOLCOTT
415 
WGUS75 KVEF 030056
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM MST TUE AUG 2 2016

AZC015-030103-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-160803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
556 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 600 PM MST...

THE HEAVY RAIN HAS ENDED OVER THE AREA BETWEEN WIKIEUP AND THE BILL
WILLIAMS RIVER. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT AND
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM MST.


LAT...LON 3424 11374 3503 11375 3510 11333 3432 11333
      3429 11336 3431 11354 3423 11360 3421 11370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:23 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 2, 9:23 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
923 AM PDT TUE AUG 2 2016

.SYNOPSIS...Scattered thunderstorms remain in the forecast for the
rest of the week as monsoonal moisture continues to stream into the
area. Locally heavy rainfall may occur with some of these storms,
especially in Mohave County. A drying trend is forecast for the
weekend into early next week. Temperatures should be near to
slightly below normal for the next seven days.

&&

.UPDATE...Overnight convection ended over the area by 8 am and most
areas should not see anything develop until late this morning or
this afternoon. I lowered sky cover and pops in most areas for the
morning hours. Latest models indicate sufficient moisture and
instability for thunderstorms late today and early this evening over
Esmeralda and northern Inyo Counties and a bit farther west in
Lincoln County so I added mention of thunderstorms in those areas.
&&

.PREV DISCUSSION...
321 AM PDT TUE AUG 2 2016

.DISCUSSION...Through Monday.

Storms are currently propagating southward through Mohave County
with area gauges suggesting the strongest cores are producing nearly
one inch of rainfall as they pass through. The HRRR has done a
reasonably good job simulating this convective evolution overnight,
whereas its depiction of a similar band of convection developing in
the southern Great Basin moving southward into Clark County has not
materialized. Ongoing convection is strongly tied to an elongated
band of midlevel vorticity stretching from SW Utah to SE California.
Operational models suggest this elongated vorticity will pivot to a
more zonal orientation in the next 24 hours while remaining
primarily centered over Mohave and San Bernardino Counties.
Meanwhile, the moisture content of the atmosphere continues to
increase, with 2-inch PWs now nudging their way into southern parts
of the area. Combined with antecedent instability, scattered
convection in eastern parts of the area is a pretty good bet in the
next 24 hours.

However, high-resolution output for today is not particularly
aggressive in developing more organized convection. Instead,
convective initiation will likely commence in the higher terrain of
Clark, San Bernardino, and Mohave Counties again by early afternoon
with outflows being key to developing convection in the adjacent
deserts/valleys. Additionally, high-resolution model output is quite
variable in depicting potentially more active regions/corridors of
convection. A subset of these simulations suggests the potential for
a loosely organized cluster of storms moving into Mohave County from
adjacent southern Utah/north-central AZ, but these depictions are
quite variable run to run. As a result, though Mohave County again
looks like the region at highest risk, the lack of a more consistent
signal of more widespread potentially heavy convective precipitation
does not justify extending the flash flood watch at this time.
Nevertheless, this does not preclude the possibility of flash
flooding there or elsewhere, and subsequent shifts may issue a new
watch if a more consistent signal emerges.

As the week rolls on, the monsoonal moisture gets a shove
northwestward as an upper-level trough moves into the central
Pacific Coast by 00Z Friday. This increases the chances of storms
farther westward into southeast Nevada and southeast California
Wednesday and Thursday. Guidance is trending a little lower with
PoPs on Wednesday and a little higher with PoPs on Thursday, which
makes sense given the increasing influence of the approaching trough
on Thursday as well as some indication of a smaller perturbation
within the southwest flow moving across the area on Thursday (as
seen on the 00Z/06Z NAM). Fine-tuned the PoPs a tad to depict this
trend and to decrease chances a bit more in southwest parts of the
area. Also reduced PoPs a tad overall as I suspect convection will
be a bit more scattered with only some "loose" organization expected
given improved but still somewhat limited upper-level support.

Temperature forecast through Friday is tricky with cloud
cover/variability a big factor in what occurs. Given the low
confidence in the expected convective coverage/evolution the next
few days, was too hesitant to change much from the previous
forecast. Bottom line is temps near or slightly below normal, with a
higher-than-average chance of being "loud wrong".

Models have continued to trend drier for the weekend, with chances
of storms greatly reduced outside of Lincoln and Mohave Counties on
Friday and barely present at all for Mohave County by Saturday. Have
removed PoPs beyond Saturday with this forecast package. Operational
models keep a longwave trough in the West for much of next week,
which is not favorable for precipitation in our area but will at
least inhibit a more substantial warmup. Kept temps near or below
climatology Saturday onward given the expected pattern.
&&

.AVIATION...For McCarran...Another day with chances of storms, at
least in the nearby higher terrain and in the flight corridors. Wind
forecast is tricky with poor model agreement and verification.
Current thinking is that a general east flow should transpire
through much of the day before transitioning to SE or S by late
afternoon. Speeds should generally be 7-12 kts. Outflows may affect
the terminal, especially late this afternoon/evening, with gusts
and erratic directions likely should this happen.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered storms will develop again today,
especially over the higher terrain of Clark, San Bernardino, and
Mohave Counties. Outflows generated by this convection may affect
area terminals. Otherwise, primarily south winds are expected today
with potential gusts to 20 kts in the Colorado River Valley.
Light/diurnal winds expected this evening/tonight.
&&

.FIRE WEATHER...Scattered thunderstorms are possible today in
Clark, eastern San Bernardino, and Mohave Counties, especially in
the higher terrain. Some storms may produce very heavy rainfall,
frequent cloud-to-ground lightning, and gusty winds. Moisture will
increase considerably Wednesday and Thursday as a disturbance moves
through the area. This will result in increased thunderstorm
activity and widespread cloud cover. Temperatures will hover near to
slightly below normal, with elevated humidity values through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Mohave County this
afternoon and tonight.
&&

UPDATE...Harrison
PREV DISCUSSION...Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:34 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 1, 11:50 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 12:50 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 2:03 AM MSTAreal Flood WarningVEFMohave24 hr
Aug 2, 2:41 AM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.